Synthetic opiates: National alert

There is an increase in the availability of a new type of synthetic opioid drugs called nitazenes. They are also known as 2-benzyl benzimidazole opioids. Due to their unexpected presence in the drug supply and high potency, nitazenes pose a substantial risk of overdose, hospitalisation and death.

Opioid harm reduction advice applies to nitazenes, with greater vigilance advised due to their potency.

Advice:

  • Test before use. Use the drug testing service www.wedinos.org
  • Dose low. Take a test dose (a small part of pill/paper)
  • Go slow. Leave as long as possible between doses
  • Avoid mixing drugs including alcohol and medicines. This increases the risk of overdose
  • Use in company. Stay with people who can respond in an emergency.

Naloxone – get it, carry it, use it

The main messages for giving someone naloxone are:

  • If someone overdoses act fast, don’t wait to see if they will recover – you could save their life
  • Remember, call an ambulance immediately
  • Check the person is breathing
  • Put them in the recovery position: on their side with their head resting on their arm
  • Give them naloxone as soon as possible.

More information here: